• Bernoulli
  • Volume 21, Number 2 (2015), 832-850.

Bayesian quantile regression with approximate likelihood

Yang Feng, Yuguo Chen, and Xuming He

Full-text: Open access


Quantile regression is often used when a comprehensive relationship between a response variable and one or more explanatory variables is desired. The traditional frequentists’ approach to quantile regression has been well developed around asymptotic theories and efficient algorithms. However, not much work has been published under the Bayesian framework. One challenging problem for Bayesian quantile regression is that the full likelihood has no parametric forms. In this paper, we propose a Bayesian quantile regression method, the linearly interpolated density (LID) method, which uses a linear interpolation of the quantiles to approximate the likelihood. Unlike most of the existing methods that aim at tackling one quantile at a time, our proposed method estimates the joint posterior distribution of multiple quantiles, leading to higher global efficiency for all quantiles of interest. Markov chain Monte Carlo algorithms are developed to carry out the proposed method. We provide convergence results that justify both the algorithmic convergence and statistical approximations to an integrated-likelihood-based posterior. From the simulation results, we verify that LID has a clear advantage over other existing methods in estimating quantities that relate to two or more quantiles.

Article information

Bernoulli, Volume 21, Number 2 (2015), 832-850.

First available in Project Euclid: 21 April 2015

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Bayesian inference linear interpolation Markov chain Monte Carlo quantile regression


Feng, Yang; Chen, Yuguo; He, Xuming. Bayesian quantile regression with approximate likelihood. Bernoulli 21 (2015), no. 2, 832--850. doi:10.3150/13-BEJ589.

Export citation


  • [1] Berger, J.O., Liseo, B. and Wolpert, R.L. (1999). Integrated likelihood methods for eliminating nuisance parameters. Statist. Sci. 14 1–28.
  • [2] Bondell, H.D., Reich, B.J. and Wang, H. (2010). Noncrossing quantile regression curve estimation. Biometrika 97 825–838.
  • [3] Doss, H. (1985). Bayesian nonparametric estimation of the median. I. Computation of the estimates. Ann. Statist. 13 1432–1444.
  • [4] Dunson, D.B. and Taylor, J.A. (2005). Approximate Bayesian inference for quantiles. J. Nonparametr. Stat. 17 385–400.
  • [5] He, X. and Hu, F. (2002). Markov chain marginal bootstrap. J. Amer. Statist. Assoc. 97 783–795.
  • [6] Koenker, R. (2005). Quantile Regression. Econometric Society Monographs 38. Cambridge: Cambridge Univ. Press.
  • [7] Kottas, A. and Gelfand, A.E. (2001). Bayesian semiparametric mdeian regression modeling. J. Amer. Statist. Assoc. 96 1458–1468.
  • [8] Kottas, A. and Krnjajić, M. (2009). Bayesian semiparametric modelling in quantile regression. Scand. J. Stat. 36 297–319.
  • [9] Lavine, M. (1995). On an approximate likelihood for quantiles. Biometrika 82 220–222.
  • [10] Parzen, M.I., Wei, L.J. and Ying, Z. (1994). A resampling method based on pivotal estimating functions. Biometrika 81 341–350.
  • [11] Reich, B.J., Bondell, H.D. and Wang, H.J. (2010). Flexible Bayesian quantile regression for independent and clustered data. Biostatistics 11 337–352.
  • [12] Reich, B.J., Fuentes, M. and Dunson, D.B. (2011). Bayesian spatial quantile regression. J. Amer. Statist. Assoc. 106 6–20.
  • [13] Robert, C.P. and Casella, G. (2004). Monte Carlo Statistical Methods, 2nd ed. Springer Texts in Statistics. New York: Springer.
  • [14] Taddy, M.A. and Kottas, A. (2010). A Bayesian nonparametric approach to inference for quantile regression. J. Bus. Econom. Statist. 28 357–369.
  • [15] Tokdar, S.T. and Kadane, J.B. (2012). Simultaneous linear quantile regression: A semiparametric Bayesian approach. Bayesian Anal. 7 51–72.
  • [16] Yang, Y. and He, X. (2012). Bayesian empirical likelihood for quantile regression. Ann. Statist. 40 1102–1131.
  • [17] Yu, K. and Moyeed, R.A. (2001). Bayesian quantile regression. Statist. Probab. Lett. 54 437–447.